Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 62, NWS Quad Cities, IA

November 26, 2015Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Nov 26, 2015, 8:24 PM CST for Johnson County, Washington County, Iowa. It took effect at Nov 27, 2015, 2:10 AM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Nov 26, 2015, 8:24 PM CST (02:24 UTC)
In effect from
Nov 27, 2015, 2:10 AM CST
Expired
Nov 30, 2015, 9:45 PM CST
In force
4 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 17.15 ft at Nov 27, 2015, 12:00 PM CST.

actionminormoderatemajor101511/2711/2811/2911/3012/0112/02
Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Nov 26, 5:55 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 26, 5:55 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CST THU NOV 26 2015

.SYNOPSIS...
ISSUED AT 310 PM CST THU NOV 26 2015

12Z UA ANALYSIS HAS A STRONG 850MB COLD FRONT FROM EASTERN LAKE SUPERIOR
INTO WESTERN KANSAS. AHEAD OF THE 850MB COLD FRONT...A STRONG LLJ WAS
PULLING MOISTURE NORTH FROM THE GULF OF MEXICO. RADAR TRENDS THROUGH
MID AFTERNOON SHOW THE MAIN RAIN SHIELD EXPANDING ACROSS THE MIDWEST.

18Z SFC DATA INDICATED THE COLD FRONT RAN FROM FAR EASTERN LAKE SUPERIOR
TO KMKC...AND THEN INTO SOUTHWEST OKLAHOMA. A QUICK 10 DEGREE TEMPERATURE
DROP OCCURS BEHIND THE FRONT. DEW POINTS AHEAD OF THE COLD FRONT WERE
IN THE 50S. BEHIND THE COLD FRONT...DEW POINTS QUICKLY DROPPED INTO
THE 30S WITH TEENS AND 20S ACROSS THE NORTHERN AND CENTRAL PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 310 PM CST THU NOV 26 2015

THE RAIN SHIELD CONTINUES TO EXPAND ACROSS THE AREA AS FORCING FROM
THE NEXT UPPER LEVEL DISTURBANCE BEGINS MOVING INTO THE AREA.
LIGHTNING DATA HAS ONE LONE IN CLOUD FLASH IN NORTHERN MISSOURI.

SO...THROUGH SUNSET...RAIN WILL BECOME WIDESPREAD ACROSS THE AREA
AND THERE MIGHT BE A RUMBLE OR TWO OF THUNDER GENERALLY SOUTH OF A
KIRK TO KGBG LINE. THE COLD FRONT WILL CONTINUE MOVING EAST AND
SHOULD BE ROUGHLY ALONG A KFEP TO KCOU LINE AN HOUR AFTER SUNSET.

AFTER SUNSET...WIDESPREAD RAIN WILL CONTINUE ACROSS THE AREA WITH
THE RAIN SLOWLY ENDING ACROSS THE NORTHWEST HALF OF THE AREA AFTER
MIDNIGHT. THE QUESTION THEN TURNS TO WHETHER OR NOT THERE BE ANY
SNOW...SLEET...OR FREEZING RAIN BEFORE IT ENDS IN THE NORTHWEST
THIRD OF THE AREA. THE POSSIBILITY DOES EXIST THAT THE RAIN MAY END
PRIOR TO IT GETTING COLD ENOUGH TO INDUCE A MIX.

THERMAL PROFILES SUGGEST THE POSSIBILITY OF A MIX OR A COMPLETE
CHANGE OVER WEST OF A MANCHESTER TO BELLE PLAINE LINE JUST PRIOR TO
THE PRECIPITATION ENDING AFTER MIDNIGHT. THE GROUND HAS SOAKED UP A
CONSIDERABLE AMOUNT OF HEAT THE PREVIOUS 2 DAYS SO THE SNOW SHOULD
MELT ON CONTACT. AT THE VERY WORST THERE MAY BE A SLIGHT HUE OF
WHITE ON GRASSY OR ELEVATED SURFACES. TAKING CURRENT ROAD PAVEMENT
TEMPERATURES AND APPLYING A GROSS LINEAR REGRESSION TO THEM...
PAVEMENT TEMPERATURES SHOULD REMAIN ABOVE FREEZING LATE TONIGHT AND
EARLY FRIDAY MORNING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 PM CST THU NOV 26 2015

...MOSTLY NEAR SEASONABLE TEMPERATURES WITH LIGHT PRECIPITATION EVENT
OF MOSTLY RAIN ON MONDAY.

LONG TERM FORECAST CONFIDENCE ASSESSMENT...GOOD OR SLIGHTLY ABOVE AVERAGE
CONFIDENCE WITH SOME CONCERN OF A WINTRY MIX MONDAY NW SECTIONS WITH
NEXT SYSTEM MAIN ISSUE. DIURNAL TEMPERATURES SHOULD BE WITHIN 3 DEGREES
MOST LOCATIONS FOR DAYS 2 THOUGH 7.

OVERVIEW...INITIALIZATION AND VERIFICATION AT 18Z IS GOOD ON LARGE SCALE
BUT AS OFTEN THE CASE TOO MOIST IN BL WITH LARGE OF QPF FIELDS IN AREAL
COVERAGE. RUN TO RUN CONSISTENCY SUGGESTS AT LEAST 80/20 MIX OF MORE
CONSISTENT HI-RES ECMWF TO GFS WITH ALSO MORE ACCURATE QPF AND LOW
LEVEL THERMAL FIELDS.

FRIDAY NIGHT THROUGH SUNDAY...PARTLY CLOUDY SOUTH AND MOSTLY CLEAR TO
CLEAR NORTH AND DRY WITH WEAK HIGH PRESSURE. TEMPERATURES MID 30S TO
LOWER 40S FOR HIGHS ON SATURDAY AND SUNDAY AND MINS MOSTLY IN THE 20S
WITH SOME UPPER TEENS POSSIBLE IN FAR NORTH SECTIONS. SATURDAY AND SUNDAY
MORNING.

SUNDAY NIGHT...INCREASING CLOUDS WITH LOWS MOSTLY LATE EVENING TO EARLY
OVERNIGHT HOURS AND THEN INCREASING AS SE WINDS KICK IN. MINS MID 20
FAR NORTH TO LOWER 30S SOUTH WITH LIGHT PRECIPITATION OF RAIN AND POSSIBLY
SOME BRIEF FREEZING RAIN INITIALLY MOSTLY AFTER MIDNIGHT. LITTLE OR
NO ICE ISSUES SUGGESTED ATTM.

MONDAY AND MONDAY NIGHT...AREA OF LIGHT PRECIPITATION WITH AMOUNTS AOB
.25 OF AN INCH MOST LOCATIONS. SHOULD FALL MOSTLY AS RAIN WITH POSSIBLY
SOME SNOW/SLEET.FREEZING RAIN POSSIBLE IN THE NW 1/3 FOR LATER SHIFTS
TO ASSESS. SURFACE TO PASS NW OF AREA NOT FAVORABLE FOR SIGNIFICANT
ICE ISSUE WITH GOOD WAA AS EVENT OCCURS.

TUESDAY THROUGH THURSDAY...SLIGHTLY BELOW NORMAL AND MOSTLY FAIR AND
DRY WITH HIGHS MOSTLY IN THE 30S. LOWS MOSTLY UPPER TEENS TO UPPER 20S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 543 PM CST THU NOV 26 2015

GENERALLY EXPECT WIDESPREAD MVFR CONDITIONS FOR MUCH OF THE TAF
CYCLE. THERE WILL BE SOME AREAS OF IFR TO LOCALIZED LIFR IN
RAIN THROUGH THIS EVENING. THE RAIN WILL TAPER OFF FROM WEST TO
EAST OVERNIGHT... BUT BEFORE DOING SO IT MAY MIX WITH OR CHANGE TO
A BRIEF PERIOD OF SLEET OR SNOW PRIOR TO ENDING... ESPECIALLY AT
KCID AND KDBQ. LATER ON FRIDAY MAY SEE SOME PARTIAL CLEARING AND
RETURN OF VFR CONDITIONS DURING THE AFTERNOON. WINDS WILL BE
NORTHWEST TO NORTH AND TURN GUSTY AT 15-25 KTS FOR MUCH OF THE
TAF CYCLE.

&&

.HYDROLOGY...
ISSUED AT 310 PM CST THU NOV 26 2015

LONG DURATION RAINFALL EVENT NOW UNFOLDING AND LASTING INTO FRIDAY
MORNING TO BRING RAINFALL AMOUNTS FROM 1 TO 2 PLUS INCHES ACROSS THE
AREA. WITH LITTLE OR NO SNOWPACK ON THE GROUND...BUT FAIRLY SATURATED
SOILS...A SIGNIFICANT PERCENTAGE OF THIS STEADY RAIN COULD GO STRAIGHT
INTO RUNOFF. RIVER FORECASTS SUGGEST MANY AREA RIVERS SHOULD MAKE
BANKFULL WITH SOME REACHING FLOOD STAGE WITH RAIN TOTALS NEAR 2
INCHES. THE MOST SUSCEPTIBLE WOULD BE...THE IOWA RIVER AT MARENGO...ENGLISH
RIVER AT KALONA COULD MAKE FLOOD STAGE BY THE WEEKEND. WILL CONTINUE
TO HOLD OFF ANY EARLY ISSUANCE OF RIVER FLOOD WARNINGS FOR NOW TO BETTER
SEE HOW RAINFALL AND AMOUNT POTENTIAL WILL LAY OUT OVER THE NEXT 6-12
HRS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...05
Hazardous weather outlook, Nov 26, 4:09 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 AM CST THU NOV 26 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
409 AM CST THU NOV 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING STORM SYSTEM WILL PRODUCE WIDESPREAD RAIN ACROSS THE
OUTLOOK AREA TODAY AND TONIGHT. RAINFALL TOTALS OF 1 TO 2 INCHES
ARE EXPECTED...WHICH MAY LEAD TO PONDING WATER IN LOW LYING AREAS
AND MINOR FLOODING ALONG SMALL STREAMS. THE PRECIPITATION MAY
CHANGE OVER TO A LIGHT WINTRY MIX OF SLEET AND FREEZING RAIN OVER
PORTIONS OF EASTERN IOWA TOWARD DAWN FRIDAY...BUT NO ACCUMULATION
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WITH THE FORECAST RAINFALL...SOME RIVERS COULD RISE TO NEAR OR
ABOVE FLOOD STAGE. THOSE WITH INTERESTS ALONG RIVERS SHOULD PAY
ATTENTION TO FUTURE FORECASTS AND POSSIBLE WARNINGS.

THERE IS A SLIGHT CHANCE FOR A WINTRY MIX OF PRECIPITATION SATURDAY
NIGHT...SUNDAY NIGHT AND MONDAY NIGHT ACROSS THE AREA. AT THIS
TIME...CONFIDENCE IS LOW IN THIS OCCURRING. HOWEVER...WITH THE
BUSY TRAVEL WEEKEND UPCOMING...PLEASE PAY ATTENTION TO FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SHEETS/GIBBS

In the hours before

Local storm report, Nov 26, 4:00 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CST THU NOV 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
11/26/2015  M1.20 INCH       WHITESIDE          IL   TRAINED SPOTTER

            MODERATE TO HEAVY RAINFALL AT THIS TIME.

&&

HAASE
Local storm report, Nov 26, 7:08 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CST THU NOV 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       2 SSW LADORA            41.73N 92.20W
11/26/2015  M1.50 INCH       IOWA               IA   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

MCCLURE
Local storm report, Nov 26, 7:19 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CST THU NOV 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
11/26/2015  M1.45 INCH       IOWA               IA   TRAINED SPOTTER

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 9:51 PM CSTRiver Flood WarningDVNKeokuk4 days
Nov 27, 5:12 AM CSTRiver Flood WarningDVNIowa5 days
Nov 27, 5:18 AM CSTRiver Flood WarningDVNClinton, Scott3 days
Nov 27, 1:38 PM CSTRiver Flood WarningDVNLee3 days
Nov 27, 3:13 PM CSTRiver Flood WarningDVNJohnson, Louisa, Washington4 days

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.